If you have children's Advil in your medicine cabinet, check the bottle.
Pfizer, which makes the children's fever reducer and pain reliever, issued a voluntary recall of 4-ounce bottles of the bubble gum-flavored liquid.
Business and industry sectors
Business, economy and trade
Food and drink
Kinds of foods and beverages
Pharmaceuticals and biotechnology
Pharmaceuticals and prescription drugs
The recall was issued after customer complaints identified that the dosage cup provided is marked in teaspoons while the instructions on the label are given in milliliters (mL).
"Pfizer concluded that the use of the product with an unmatched dosage cup marked in teaspoons rather than milliliters has a chance of being associated with potential overdose," the company said in its announcement.
Ibuprofen is the active ingredient. Symptoms of an overdose of this medication may include dizziness, drowsiness, vomiting, nausea, headache and blurred vision.
A 2016 study found that 80% of caregivers made an error when dispensing medicine, and the most common mistake was measuring too much of the medicine.
The researchers found that using oral syringes rather than cups reduces those errors.
"When parents used dosing cups, they had four times the odds of making a dosing error, compared to when they used an oral syringe," said Dr. Shonna Yin, an associate professor at NYU Medical School who co-authored that study.
The recall affects one lot, R51129, which was distributed to retailers, wholesalers and distributors across the country between May and June. The expiration date of the recalled medicine is November 2020, and the UPC code is 3-0573-0207-30-0. The NDC code is 0573-0207-30.
Consumers should discontinue use of the medication, Pfizer said, and retailers should not sell it.
Anyone who has experienced a problem from this medication should contact their care provider or report it to the US Food and Drug Administration.